Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 101, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 21, 2001, 11:54 AM EDT for Allegan County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 21, 2001, 11:54 AM EDT (15:54 UTC)
- Expired
- Sep 21, 2001, 1:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 12:09 PM EDT | Hail 0.75 | Saugatuck, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS53 KGRR 211555 SVRGRR MIC005-211700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1154 AM EDT FRI SEP 21 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 100 PM EDT * AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF HOLLAND...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOUGLAS...SAUGATUCK AROUND NOON EDT GANGES AROUND 1205 PM EDT FENNVILLE AROUND 1215 PM EDT HAMILTON AROUND 1225 PM EDT ALLEGAN AROUND 1250 PM EDT HOPKINS AROUND 1255 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 11:04 AM EDT, 50 minutes earlier.
Area forecast discussion, Sep 21, 11:04 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1104 AM EDT FRI SEP 21 2001 BEST DYNAMICS HAVE MOVED EAST OF THE CWA WITH TSTMS COMPLEX OVER SOUTHEASTERN MI. LOW LEVEL JET AND STRONG UPPER DIVERGENCE HAS MAINTAINED THIS AREA OF STORMS THROUGH THE MORNING. STILL...SCT TSTMS CONTINUE TO DEVELOP OVER LAKE MICHIGAN...ALONG SURFACE BOUNDARY AND IN AXIS OF HIGHER (60-64) DEW POINTS. LAPS CAPE VALUES JUST AHEAD OF THE BOUNDARY RANGE FROM 500-800 J/KG WHICH ARE NOW MOVING ONSHORE AND ARE BEGINNING TO CLIMB. IF INSTABILITY CONTINUES TO INCREASE SOME OF THESE STORMS THIS AFTERNOON COULD BE HAIL PRODUCERS WITH WET BULB ZERO VALUES NEAR 7,500 FT ALONG THE FRONT. SOME SUNSHINE HAS BEEN PERSISTENCE IN THE NORTHERN COUNTIES AND WILL CHANGE THE WORDING TO PARTLY SUNNY...YET WILL ALSO EXTEND THE PCPN CHCS INTO THE AFTERNOON WITH THE ADDED INSTABILITY. THUNDER WILL BE ADDED TO THE NORTHWEST COUNTIES. THE FRONT AND TSTM ACTIVITY SHOULD BE EXITING THE CWA BY LATE AFTERNOON/EARLY EVENING AS DRIER AIR MOVES IN. .GRR...NONE. JK
In the hours before
Special weather statement, Sep 21, 6:15 AM EDT, 5 hours 39 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 615 AM EDT FRI SEP 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... ALONG AND SOUTH OF INTERSTATE 96... AND EAST OF GRAND RAPIDS... FROM LATE THIS MORNING INTO MID AFTERNOON. THE STRONGEST THUNDERSTORMS COULD HAVE HAIL TO 3/4 INCHES IN DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. ANY STORMS THAT DO DEVELOP WOULD MOVE TO THE EAST AROUND 35 MPH. DISCUSSION... A QUICKLY MOVING STORM SYSTEM WILL RACE ACROSS LOWER MICHIGAN DURING THE DAY TODAY. AS OF 500 AM THIS MORNING... THERE WAS LARGE AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AS FAR WEST AS WESTERN WISCONSIN WITH THIS SYSTEM. THE COMBINATION OF A STRONG JET STREAM... COLD AIR AT MID LEVELS...DAY TIME HEATING AND CONVERGENCE ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS BY LATE MORNING... MOSTLY EAST OF GRAND RAPIDS AND SOUTH OF INTERSTATE 96. THESE STORMS WILL LIKELY BE EAST OF JACKSON AND LANSING BY 400 PM THIS AFTERNOON. ACTUALLY THE STRONGEST STORMS SHOULD BE SOUTH OF MICHIGAN OVER NORTHERN OHIO DURING THE MID AND LATE AFTERNOON. OTHERWISE... FOR SOUTHWEST MICHIGAN TODAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING INTO MID AFTERNOON. HIGH PRESSURE MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL CLEARING THIS EVENING. THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH TUESDAY... THE COMBINATION OF A STRONG COLD FRONT AND DEVELOPING STORM ON THE FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE AREA SUNDAY. THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL MOVE EAST OF THE GREAT LAKES... SO SHOWERS MAY CONTINUE INTO TUESDAY. THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT SUNDAY NIGHT AND MONDAY RESULTING GUSTY NORTHEAST WINDS MONDAY WITH TEMPERATURES HOLDING IN THE 50S DURING THE DAY IT WILL FEEL LIKE FALL BY EARLY NEXT WEEK. WDM
Special weather statement, Sep 21, 11:35 AM EDT, 19 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT FRI SEP 21 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY ALONG AND SOUTHEAST OF A SOUTH HAVEN TO SAINT JOHNS LINE. THE STRONGEST THUNDERSTORMS COULD HAVE HAIL TO 3/4 INCHES IN DIAMETER... GUSTY WINDS... FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. ANY STORMS THAT DO DEVELOP WOULD MOVE TO THE EAST SOUTHEAST NEAR 30 MPH. DISCUSSION... A QUICKLY MOVING COLD FRONT WILL RACE ACROSS LOWER MICHIGAN THIS AFTERNOON. COLD AIR AT MID LEVELS...DAY TIME HEATING AND CONVERGENCE ON THE COLD FRONT WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO SEVERE THUNDERSTORMS. THESE STORMS SHOULD BE EAST OF JACKSON AND LANSING BY 600 PM THIS EVENING. FOR THE REMAINDER OF SOUTHWESTERN LOWER MICHIGAN...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON. HIGH PRESSURE MOVING IN BEHIND THE SYSTEM WILL BRING PARTIAL CLEARING THIS EVENING. THAT WILL ALLOW SOME PATCHY FOG TO DEVELOP AFTER MIDNIGHT. SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR SATURDAY THROUGH TUESDAY... THE COMBINATION OF A STRONG COLD FRONT AND A DEVELOPING STORM ON THE FRONT WILL LIKELY BRING RAIN WITH SCATTERED THUNDERSTORMS TO THE AREA SUNDAY. THERE IS SOME QUESTION AS TO HOW FAST THIS SYSTEM WILL MOVE EAST OF THE GREAT LAKES...SO SHOWERS MAY CONTINUE INTO TUESDAY. THE COLDEST AIR OF THE SEASON WILL FOLLOW THIS FRONT SUNDAY NIGHT AND MONDAY RESULTING IN GUSTY NORTHEAST WINDS MONDAY WITH TEMPERATURES HOLDING IN THE 50S DURING THE DAY. JK
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.